Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 20, NWS Dodge City, KS

April 17, 1995Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 17, 1995, 7:21 PM CDT for Barber County, Kansas. It was in force for 54 min.

The area

The counties it named.

The facts

Issued
Apr 17, 1995, 7:21 PM CDT (00:21 UTC)
Expired
Apr 17, 1995, 8:15 PM CDT
In force
54 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Barber County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1995-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.1000850700500300200100-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1995-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3340 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 180021
SVRDDC
KSC007-180115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
721 PM CDT MON APR 17 1995
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING     EFFECTIVE UNTIL  815 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL KANSAS
 
   ...BARBER COUNTY
 
AT 721 PM CDT RADAR INDICATED A SEVERE THUNDERSTORM CENTERED 11 MILES
SOUTHWEST OF LAKE CITY MOVING TOWARD THE NORTHEAST AT 50 MILES PER HOUR.
THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER...GUSTY
WINDS...AND BRIEF TORRENTIAL RAINFALL. THE CURRENT MOVEMENT OF THIS
STORM WILL CARRY IT NEAR LAKE CITY BY 730 PM AND NEAR ISABEL BY 750 PM.
 
THE STORM WAS CENTERED 19 MILES WEST-SOUTHWEST OF MEDICINE LODGE.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN IfNTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY... SO
DON'T DRIVE ONTO WATER-COVERED ROADS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:50 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Apr 17, 3:50 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
345 PM CDT MON APR 17 1995

PBLM THIS CYCLE TO BE WHEN TO END RA/TSTMS AND WHEN TO PICK OUT CLOUDS
IN STG N WND AND ASSOC CAA. MDL GUIDANCE USELESS...WORSE...MISSLEADING.
ETA IS BEST BUT EVEN IT IS UNAWARE OF 3-4 THSND FT DEEP CD DOME SO ATTM
XPCT SFC LOW TO TRACK ENE FM ARND LBB ATTM TO ARND CNU BY MRNG THUS MY
ZNS WL STAY IN DEEP CD AIR WITH WNDS BCMG NE AND FINALLY N-NW OVRNGT AS
CAA REPLACES WRMR ISENT LIFT. 18Z DDC RAOB SHWG DEPTH OF CD AIR WHILE
PRFLRS INDICATE UPSTRM VORT MAX TO EMERGE ARND DHT AND TRACK ENE. DFMTN
ZN WITH UPR LOW/VORT MAX TO PULL ACRS MY FCST AREA THIS EVE WITH STG
SUBSIDENCE AFT MDNGT AND WL END PCPN TWRDS MRNG. CLDS TO BRK W-N ACRS
ZNS IN MRNG TOO WHILE N-NW GRADIENT ON W SIDE LOW TO GIVE VRY STG WND.
WL STAY BLO ADVSRY ATTM BUT WL HV TO WATCH. RA/SN MIX IN N AND W ZNS
TWRDS MRNG. TEMPS BLO MOS W...ABV E.

JOHNSON

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.